Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

October 15, 2021Mifflin County, Pennsylvania

NWS State College, PA issued this special weather statement at Oct 15, 2021, 11:06 PM EDT for Mifflin County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 11:06 PM EDT (03:06 UTC)
Expired
Oct 16, 2021, 12:00 AM EDT
In force
54 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Mifflin County, PA

The radar

The State College radar (KCCX), 38 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS81 KCTP 160306
SPSCTP

Special Weather Statement
National Weather Service State College PA
1106 PM EDT Fri Oct 15 2021
 
PAZ019-026-027-160400-
Huntingdon PA-Mifflin PA-Southern Centre PA-
1106 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUNTINGDON...
NORTHEASTERN MIFFLIN AND SOUTHEASTERN CENTRE COUNTIES THROUGH
MIDNIGHT EDT...

At 1105 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mcalevys Fort, moving northeast at 30 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Milroy, Millheim, Reedsville, Aaronsburg, Rebersburg, Spring Mills,
Coburn, Mcalevys Fort, Potters Mills, Seven Mountains, Poe Valley
State Park, Reeds Gap State Park, Barrville and Siglerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4063 7783 4066 7784 4094 7746 4085 7736
      4075 7736 4062 7776
TIME...MOT...LOC 0305Z 235DEG 26KT 4066 7777 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 10:54 PM EDT, 12 minutes earlier.

Area forecast discussion, Oct 15, 10:54 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1054 PM EDT Fri Oct 15 2021

.SYNOPSIS...
Unseasonably warm weather will finish out the week with near
record highs expected today. Gusty showers and a few
thunderstorms will precede a strong cold frontal passage on
Saturday. Noticeably cooler air will return to CPA by Sunday
with temperatures trending lower/back to seasonal levels for mid
October. Fair and dry weather is expected early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
930PM/0130Z:

After a relatively calm early evening under a mid level thermal
ridge and slight capping/subsidence, the nose of a 90 kt upper
level jet is taking dead aim on central PA for the overnight.
This feature, along with increasing larger scale upper level
diffluence/uvvel and slight cooling aloft, will lead to
blossoming convection. POPs will increase to the likely to
categorical range across the NW half of the CWA by shortly
after midnight. The lowest chance for rain will be across the SE
part of CWA/Lower Susq Valley where the warmest mid level temps
will be found, beneath the subsiding right exit region of the
aforementioned upper level jet.

Rainfall amounts by daybreak Sat will have a large range from
an inch in some spots across the NW Mtns, to less than one tenth
of an inch in the far SE.

Overnight min temps in the 50s to low 60s will be 20-25F above
normal, and around if not slightly higher than normal highs for
the date.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
2PM: No significant changes to this period which will feature a
well-defined, airmass changing frontal passage - bringing fall
conditions back to CPA after a toasty start to October. Expect
some mdt to heavy rainfall along the sharpening front sweeping
through the CWA during the day tomorrow. There could be some
convectively enhanced wind gusts along the front, but the a
severe wind threat will be limited owing to weak instability.
The most likely area for strong gusts appears to be over the
eastern part of the area.

Previous Discussion Issued: 357 AM EDT Fri Oct 15 2021

Earlier thoughts of a lull in shwr/tstm coverage after evening
diurnal activity weakens is still in play for Saturday night.
Sfc cold front sharpens in response to strengthening mid/upper
trough starting to transition from neutral to negative tilt.
This should result in a band of moderate showers/low- topped
convective line, reaching the NW zones around 06Z and the
central mountains around dawn.

Latest model guidance is also supporting an anafront structure,
with cold front surging ahead of the upper level deformation
zone. This scenario favors weaker/broader lift along the cold
front and a lower chance of severe wx. Strong post-frontal fgen
forcing beneath of dual jet streak structure should result in
the bulk of the rain falling behind the front into Saturday
morning. Ahead of the front over eastern sections, it will be
another unseasonably mild night with fcst lows +20-25F above
climo.

The front ever so slowly crosses the Central Mountains and
through the eastern half of the Commonwealth early Saturday
afternoon with slowly improving conditions from west to east
late Saturday afternoon and night, but with the season's first
lake effect rain showers expected behind the FROPA over NW PA,
as we finally cool air of note reaching into the area late
Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday will be windy with cooler conditions as the main upper-
level trough/cold core aloft moves across the Commonwealth.
Temperatures will be much closer to normal, in the 50s and low
60s during the daytime. With warm water temperatures on Lake
Erie, lake enhanced/upslope rain showers are likely along the
Allegheny front and over northern PA Sunday. Farther south and
east into the Susquehanna Valley, it will be generally dry with
the aid of downsloping. Overnight lows Sun night will dip into
the 40s.

As heights begin to build aloft and surface ridging builds
Monday-Wednesday, we should see a nice stretch of dry weather
and sunshine. Sunshine will help to moderate temperatures
Tuesday and Wednesday (highs in the 60s to low 70s). Doesn't
look cold enough at this point for frost except maybe a few
isolated spots in the northwest.

By Thursday, a low pressure center moves across Lake Erie and
Ontario. An associated cold front moves east through PA bringing
a chance of showers to most of Central PA. POPs range from low
20s Lancaster to around 50 in Bradford. Part of the reason for
not having higher POPs is uncertainty with timing. Also while
both the GFS and the EURO take the low across the Eastern Great
Lakes, the Euro starts filling it and the GFS begins rapidly
deepening the center. This leads to a wide spread of temperature
and precipitation possibilities for Friday as a secondary front
with some colder air may move in sparking some more scattered
showers.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
As of 01z Sat, predominantly VFR conditions were found across
PA. Flight conditions will begin to worsen from NW to SE
beginning late this evening. IFR cigs are likely across most of
western and northern airfields by daybreak with the approach of
a cold front. Rain will also become increasingly likely by
daybreak especially along and west of the Alleghenies.

TSRA activity will increase during the day Saturday for eastern
airfields, with restrictions possible. A CFROPA Saturday may
result in some marginal LLWS, along with gusty NW flow behind
the front Saturday afternoon, with gusts 20-30 kts.

Outlook...

Sun...Low cigs NW. Isold/sct showers and gusty NW winds post
frontal passage.

Mon-Wed...VFR/no sig wx.

&&

.CLIMATE...
Friday's high of 83 degrees in Altoona ties the record high set
on Oct 15, 2017.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Watson/Colbert
AVIATION...Colbert/Wagner
CLIMATE...Colbert
Hazardous weather outlook, Oct 15, 7:20 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
720 PM EDT Fri Oct 15 2021

PAZ057>059-064>066-162330-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
720 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph Saturday as a
strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-037-041-045-046-049-162330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Tioga-Northern Lycoming-Southern Clinton-Southern Lycoming-Union-
720 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph early Saturday
as a strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-033>036-042-050>053-056-063-162330-
Juniata-Somerset-Bedford-Fulton-Franklin-Sullivan-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
720 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph early Saturday
as a strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 15, 11:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1106 PM EDT Fri Oct 15 2021

PAZ019-026-027-160400-
Huntingdon PA-Mifflin PA-Southern Centre PA-
1106 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUNTINGDON...
NORTHEASTERN MIFFLIN AND SOUTHEASTERN CENTRE COUNTIES THROUGH
MIDNIGHT EDT...

At 1105 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mcalevys Fort, moving northeast at 30 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Milroy, Millheim, Reedsville, Aaronsburg, Rebersburg, Spring Mills,
Coburn, Mcalevys Fort, Potters Mills, Seven Mountains, Poe Valley
State Park, Reeds Gap State Park, Barrville and Siglerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4063 7783 4066 7784 4094 7746 4085 7736
      4075 7736 4062 7776
TIME...MOT...LOC 0305Z 235DEG 26KT 4066 7777

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 8:13 AM EDTSevere Thunderstorm WarningCTPElk47 min
Oct 16, 8:47 AM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter43 min
Oct 16, 9:28 AM EDTSpecial Weather StatementCTPPotter32 min
Oct 16, 10:18 AM EDTSpecial Weather StatementCTPCentre27 min
Oct 16, 10:54 AM EDTSpecial Weather StatementCTPLycoming36 min
Oct 16, 11:39 AM EDTSpecial Weather StatementCTPSullivan36 min
Oct 16, 1:27 PM EDTSpecial Weather StatementCTPDauphin, Lancaster, Lebanon, Schuylkill63 min
Oct 16, 2:29 PM EDTSpecial Weather StatementCTPLancaster31 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.